Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 81, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 13, 2000, 3:34 PM CDT for Allamakee County, Clayton County, Iowa. It was in force for 71 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 13, 2000, 3:34 PM CDT (20:34 UTC)
- Expired
- Jun 13, 2000, 4:45 PM CDT
- In force
- 71 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Allamakee County, IA, Clayton County, IA
The radar
The La Crosse radar (KARX), 85 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 3:50 PM CDT | Thunderstorm Wind 55 E | Postville, IA | |
| Jun 13, 3:50 PM CDT | Thunderstorm Wind 55 E | Monona, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 671 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 449 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 356 m²/s²
- 0-3 km storm-relative helicity
- 366 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 132036 SVRLSE IAC005-043-MNC045-055-132145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 334 PM CDT TUE JUN 13 2000 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLAMAKEE COUNTY IN NORTHEAST IOWA EASTERN FILLMORE COUNTY IN SOUTHEAST MINNESOTA HOUSTON COUNTY IN SOUTHEAST MINNESOTA CLAYTON COUNTY IN NORTHEAST IOWA * UNTIL 445 PM CDT * AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF CRESCO TO 11 MILES SOUTH OF DECORAH TO 11 MILES SOUTHEAST OF WEST UNION. THIS ACTIVITY WAS MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR VOLGA AND HARMONY AT 340 PM CDT NEAR CANTON AT 345 PM CDT NEAR LENORA AND GUNDER AT 350 PM CDT NEAR ELKADER AND POSTVILLE AT 355 PM CDT NEAR ST. OLAF AND LUANA AT 400 PM CDT WIND GUSTS FROM THESE STORMS CAN PRODUCE TORNADO-LIKE DAMAGE. SEEK SHELTER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR AND STAY AWAY FROM WINDOWS. KRC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:25 PM CDT, 9 minutes earlier.
Area forecast discussion, Jun 13, 3:25 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
325 PM CDT TUE JUN 13 2000
PRIMARY FORECAST CONCERNS FOR TONIGHT IS HEAVY RAINFALL AND SEVERE
WEATHER POTENTIAL.
SURFACE ANALYSIS SHOWS THAT THERE WAS A SURFACE WARM FRONT
JUST SOUTH OF THE CWA. HOWEVER...THE AIRMASS TO THE NORTH OF THIS
WARM FRONT HAS MODIFIED DURING THE DAY AND SURFACE DEW POINTS ARE
BECOMING SIMILAR ON BOTH SIDES OF THE WARM FRONT. IT APPEARS THAT
THIS WARM FRONT WILL SLOWLY WASH OUT THIS EVENING AND BECOME
REORGANIZED TO THE NORTH OF THE CWA. HOWEVER...THE AREA WILL BE
SEVERAL OUT FLOW BOUNDARIES FOR THE CONVECTION TO REFIRE IN THE WARM
SECTOR OF THE LOW PRESSURE AREA. ALSO...WATER VAPOR IMAGERY SHOW
FOUR SHORT WAVES ROTATING AROUND THE UPPER LEVEL TROUGH IN THE
CENTRAL PLAINS. THE FIRST SHORT WAVE IS CURRENTLY MOVING INTO
EASTERN IOWA. THIS SHORT WAVE IS RESPONSIBLE FOR THE CONVECTION
CURRENTLY OCCURRING ACROSS THE CWA. THE NEXT SHORT WAVE IS LOCATED
OVER EASTERN IOWA. THIS SHORT WAVE SHOULD BEGIN TO AFFECT THE
WESTERN PORTIONS OF THE CWA AROUND 6 PM. THE THIRD SHORT WAVE IS
JUST MOVING INTO WESTERN KANSAS AND THIS SHORT WAVE SHOULD BEGIN TO
AFFECT THE WESTERN PORTIONS OF THE CWA AROUND 10 PM. THE FINAL SHORT
WAVE IS CURRENTLY LOCATED OVER CENTRAL COLORADO...BUT THIS ONE WILL
BE VERY HARD TO TIME...BUT IT SHOULD ARRIVE DURING THE OVERNIGHT
HOURS. THE 12Z MODELS ONLY REALLY DETECTED THE FIRST TWO OF THESE
SHORT WAVES. THE MAIN THREAT WITH THESE STORMS WILL BE HEAVY RAIN.
ALSO...LARGE HAIL WILL BE A POSSIBILITY. HOWEVER...HIGH WINDS COULD
BECOME A FACTOR LATER ON TONIGHT IF WE BECOME FULLY ENTRENCHED IN
THE WARM SECTOR OF THIS SYSTEM.
ON WEDNESDAY...THE MODELS WERE IN GOOD AGREEMENT THAT THE FIRST COLD
FRONT WILL MOVE THROUGH THE CWA ON WEDNESDAY MORNING JUST AFTER
SUNRISE. ANOTHER COLD FRONT AND SHORT WAVE WILL SWING ACROSS THE CWA
ON WEDNESDAY AFTERNOON AND EVENING. WITH WET BULB ZEROS RUNNING AROUND
9000 FEET AND CAPES OF AROUND 1500 J/KG...WE COULD SEE HAIL
APPROACHING SEVERE LIMITS LATE IN THE AFTERNOON. EVEN THOUGH I WENT
LIKELY...THERE WILL BE A DRY PERIOD FROM MID MORNING THROUGH MID
AFTERNOON.
THANKS FOR COORDINATION WITH GRB...DMX...MPX...AND MKX.
.LSE...FLASH FLOOD WATCH...THIS AFTERNOON AND TONIGHT...
NORTHEAST IOWA...IAZ008>011...018...019...029...030...
SOUTHEAST MN...MNZ079...086>088...094>096...
SOUTHWEST WI...WIZ032>034-041-042-053>055-061
BOYNEIn the hours before
Special weather statement, Jun 13, 12:30 PM CDT, 3 hours 4 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-140430- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1230 PM CDT TUE JUN 13 2000 ...SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTHEAST IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN THIS AFTERNOON AND TONIGHT... A VIGOROUS UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE NORTHERN AND CENTRAL PLAINS TODAY. THE ASSOCIATED SURFACE LOW WILL DEEPEN AS IT MOVES INTO NORTHERN MINNESOTA TONIGHT. A STRONG SOUTHERLY LOW LEVEL FLOW WILL PULL VERY MOIST AND UNSTABLE AIR NORTHWARD. IN ADDITION... A WARM FRONT WILL LIFT NORTHWARD TOWARD THE AREA THIS AFTERNOON. DUE TO THE THUNDERSTORMS CURRENTLY GOING ON ACROSS NORTHERN IOWA AND SOUTHWEST WISCONSIN...THERE IS STILL SOME UNCERTAINTY AS TO HOW FAR NORTH THIS FRONT WILL MAKE IT. IF THE WARM FRONT MANAGES TO PUSH NORTH...AND SUNSHINE RETURNS... RAPID DESTABILIZATION CAN BE EXPECTED...WITH THUNDERSTORMS QUICKLY BECOMING SEVERE. THE MOST LIKELY AREAS FOR THIS WOULD BE ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN. OTHERWISE...A SQUALL LINE IS EXPECTED TO FORM ALONG THE COLD FRONT OVER WESTERN MINNESOTA THIS AFTERNOON...AND THEN TRACK EAST ACROSS THE AREA THIS EVENING. ALTHOUGH THE MAIN THREAT OF SEVERE WEATHER WILL BE LARGE HAIL AND DAMAGING WINDS...A FEW TORNADOES WILL BE POSSIBLE ALONG THE WARM FRONT. FLASH FLOODING IS ALSO POSSIBLE DUE TO HEAVY RAIN ANTICIPATED WITH THE STORMS. AT THIS TIME...SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY MID AFTERNOON ACROSS NORTHEAST IOWA...AND OVER THE REMAINDER OF SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN LATE THIS AFTERNOON AND THROUGH THE EVENING. THOMPSON
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 2:48 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 57 min |
| Jun 13, 3:28 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 62 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.